Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 4, 2002, 5:17 PM EDT for Hillsdale County, Michigan. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2002, 5:17 PM EDT (21:17 UTC)
- Expired
- Aug 4, 2002, 6:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 5:25 PM EDT | Thunderstorm Wind | Hillsdale, MI | Law enforcement reported trees and power lines down in Hillsdale. |
| Aug 4, 5:35 PM EDT | Thunderstorm Wind | Reading, MI | Law enforcement reported trees and power lines down in Reading. |
| Aug 4, 5:35 PM EDT | Thunderstorm Wind | Camden, MI | Emergency management reported trees and power lines down east of Camden. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:55 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS53 KIWX 042117 SVRFWA MIC059-042215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 515 PM EDT SUN AUG 4 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HILLSDALE COUNTY IN MICHIGAN * UNTIL 615 PM EDT * AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF ALLEN...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... NORTH ADAMS HILLSDALE JONESVILLE JEROME SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS OF 60 MPH AND DESTRUCTIVE HAIL LARGER THAN THREE QUARTERS OF AN INCH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4206 8482 4174 8480 4176 8439 4207 8438
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:25 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 4, 3:25 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 225 PM EST SUN AUG 4 2002 FORECAST CHALLENGES WILL LIE WITH TIMING/PCPN COVERAGE WITH CDFNT NEXT 24 HOURS AND TEMPS INTO THE EXTENDED. SHORT TERM DISCUSSION... 88DS/VIS SAT SHOWING SEVERAL WEAK OUTFLOW BOUNDARIES ACROSS N INDIANA/S MICHIGAN. LAPS INDICATES CAPES >2K J/KG AND LIS -5 TO -7. CDFNT LOCATED AT 18Z FROM THE CENTRAL U.P. OF MI...TO CNTRL WI... TO N IOWA. MODELS IN AGREEMENT ON THE FRONT DROPPING SOUTH AS HIGH PRESSURE BUILDS IN BEHIND. MODELS NOW DEPICTING MORE IN THE WAY OF CONVERGENCE AND INSTABILITY INTO THE OVERNIGHT HOURS. BY 12Z MON... PWS WILL EXCEED 2...DECENT VVS WILL BE MOVING THROUGH THE AREA AND THE SFC FRONT WILL BE IN THE GENERAL AREA. MOST WIDESPREAD CONVECTION WILL LIKELY START IN THE NORTH AND CENTRAL THIS EVENING AND SPREAD SOUTH DURING THE NIGHT AND INCREASING IN COVERAGE AS S/W MOVES IN AND FRONT GETS CLOSER. MID LVL CAP APPEARS TO BE SUPPRESSING MOST ACTIVITY...HOWEVER ISOLATED CONVECTION HAS STARTED TO POP EAST AND SOUTH OF FWA...WITH SCT CONVECTION IN SW LWR. SOUNDINGS NOT OVERLY IMPRESSIVE FOR SVR WX...HOWEVER WITH HIGH PWS...DECENT INSTABILITY AND SOME DRIER AIR ALOFT TO BE MIXED DOWN WITH PRECIP LOADING CANT RULE OUT SOME ISOLATED WET MICROBURSTS. AT A MIN...WILL KEEP HIGH CHC POPS GOING TONIGHT AND DEPENDING ON RADAR TRENDS MAY BUMP UP TO LIKELY. MODEL GUIDANCE RANGES FROM 50 POPS(NGM) TO 70-80 POPS(AVN/ETA) IN THE NORTH AND CNTRL. SFC FRONT MOVES THROUGH DURING THE MORNING...DOING LITTLE MORE THAN SHIFT THE WIND. DEWPTS ACROSS THE CNTRL AND SOUTHERN PORTIONS OF THE CWA WILL REMAIN FROM 68 TO 72 THROUGH MUCH OF THE DAY...PRIOR TO THE 850 MB FRONT MOVING IN. MODELS SHOW POST SFC FRONTAL QPF SLOWLY SHIFTING SOUTH THROUGH THE DAY AND CAN SEE NO REASON TO ARGUE. WILL KEEP WORDING AS IS FOR TIMING WITH MORNING WORDING MAINLY N OF US- 30...AND ALL DAY SOUTH. WITH CLOUD CVR AND SLOWLY DECREASING 850 MB TEMPS...HIGHS WILL BE COOLER...WITH READINGS IN THE MID-UPR 80S LOOKING GOOD. AFTER THIS...HIGH PRESSURE WILL DOMINATE CONDITIONS WITH 850 MB TEMPS DROPPING TO +10 TO +12...ALLOWING FOR MUCH MORE PLEASANT HIGHS AND LOWER HUMIDITIES. GUIDANCE NUMBERS REASONABLE AND IN LINE WITH EACH OTHER. EXTENDED DISCUSSION... FEW CHANGES TO EXTENDED AS HIGH PRESSURE WILL DOMINATE THE AREA THROUGH THE PERIOD. UPPER RIDGE TRIES TO MOVE EAST A LITTLE MORE BY THE LATE PART OF THE WEEK AND THE WEEKEND. STILL DOES NOT LOOK LIKE ENOUGH RETURN FLOW FOR HOT CONDITIONS...BUT TEMPS SHOULD BE BACK WELL INTO 80S. UPPER LOW MOVES INTO PLAINS BY WEEKEND AND UPPER HIGH BEGINS TO MOVE WEST. TROF APPROACHES LATE SUNDAY SO WL HOLD OFF ANY PCPN CHANCES AS IT LOOKS TO BE LATE SUNDAY. .IWX...NONE. FISHER/LASHLEY
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.